Texas, 2023

Damaging Wind in Texas, June 3, 2023

June 3, 2023 · NWS CRP · 1 event in 1 county or zone

Wind damage occurred with severe storms near Encinal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Wind damage occurred with severe storms near Encinal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 3, 6:03 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 3, 6:03 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
703 PM CDT Sat Jun 3 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 632 PM CDT Sat Jun 3 2023

Convection is ongoing along the Rio Grande this evening as a mid
level S/W moves over that region. Expect threat of strong to
severe storms to persist across the western CWA through the
evening hours as it taps an unstable environment with CAPEs >2000
j/kg and DCAPE >1000 j/kg. In addition to severe storm threat,
there is an isolated flash flood risk given slow storm motions.
Still some uncertainty on how far east storms will propagate given
more capped environment along the coast. A strong cold pool could
overcome this inhibition. SPC just issued SVR Thunderstorm Watch
indicates a 60% probability of a Watch #258 until 1am. Zones will
be updated momentarily.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 346 PM CDT Sat Jun 3 2023

Key Messages:

-Slight Risk of severe thunderstorms for the Rio Grande Plains
tonight into the overnight hours.

-Marginal Risk of severe thunderstorms for the Brush Country and
portions of the Coastal Plains tonight into the overnight hours

-Marginal Risk of excessive rainfall for portions of South Texas
tonight into the overnight hours.

A MCS has begun to form over Mexico this afternoon in association
with a shortwave trough. The trough and associated MCS will continue
an eastward progression through the rest of the day, bringing
showers and thunderstorms into the Rio Grande Plains later this
evening/tonight. The 12Z sounding and recent surface analysis showed
a sufficient amount of moisture across S TX (dew point values are in
the upper 60s to mid 70s presently. CAPE values are around 3000 J/kg
for much the area, with an area along the immediate coast sitting at
around 3500 J/kg. This morning's model sounding in Del Rio, TX
showed lapse rates approaching 9 C/km. The MCS is expected to weaken
as it moves towards the coast.

SPC has placed the Rio Grande Plains in a slight risk (level 1 of 5)
for severe thunderstorms, with large hail and damaging winds as the
main hazards. WPC has placed much of South Texas (with the exception
of the Coastal Bend and Victoria Crossroads) in a marginal risk (1
of 4) for excessive rainfall. Some of these storms could produce
heavy rainfall rates and lead to isolated flash flooding.

Confidence is medium on how this will play out. While the
environment is certainly primed for isolated to scattered severe
thunderstorms, a number of factors could prevent the occurrence of
this event.

 1. The MCS could progress more SE than E, resulting in the MCS
"scraping" by the Rio Grande Plains, with the Coastal Plains and
Brush Country missing out entirely.

 2. As it comes across the Rio Grande, mesoscale factors could
weaken the MCS and minimize the chances of severe weather.

 3. If it progresses slower than expected, the atmosphere could
stabilize before its arrival and minimize severe weather chances.

In any case, stay tuned to the forecast, have multiple ways to
receive alerts, stay weather aware, and when thunder roars, go
indoors!

Expect activity to diminish by sunrise for much of the area;
however, the Victoria Crossroads and portions of the Coastal Plains
could see isolated showers and thunderstorms as a shortwave cuts
across tomorrow through tomorrow night. Most of the activity should
remain north in the vicinity of Houston.

Temperatures for tonight will be in the upper 60s to mid 70s.
Tomorrow's highs will be in the upper 80s to mid 90s. Lows for
tomorrow night will be in the mid 60s to mid 70s.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 346 PM CDT Sat Jun 3 2023

Key Messages:

 - The chance for thunderstorms will continue through the first part
of next week.

 - Marginal risk of excessive rainfall across South Texas Monday and
Tuesday.

Mid/upper level ridge axis draped across West Texas and low pressure
across the northwestern Gulf of Mexico, will place S TX under a
southwest flow aloft the first part of next week. Models are in fair
agreement with embedded short waves tracking south to southeast
across the region, bringing showers and thunderstorms to the area at
times through early next week. Waves of deeper moisture with PWATs
ranging from 1.5-1.7 inches, which is near to above normal for this
time of year, are progged to be in place. Weak to moderately
unstable airmass combined with MCS outflow boundaries will provide
low level support, while the short waves along with strong diffluent
flow at approximately 250mb will provide upper support for
convective development. At this time, am not expecting any storms to
become severe due to the instability and low level support not being
that impressive, but deep moisture could lead to high rainfall rates
with the stronger storms.  Localized flooding will be possible, but
is not expected to be widespread, especially considering 3hr Flash
Flood Guidance ranges from 2-4 inches. Plus, the storms should move
fairly quickly across the area. The Weather Prediction Center has a
Marginal risk of excessive rainfall Monday and Tuesday for all of
South Texas.

The caveat is timing and location of any MCSs that develop. Models
differ greatly on timing, location and strength of these systems.
Some of these systems could move just south or north of the area,
missing S TX altogether, or plow right through S TX. Timing could
also play a major role in whether the systems move toward S TX
during peak heating, thus helping to maintain organization, or
overnight when CIN values increase, thus causing storms to weaken.

By mid week, the ridge to the west of the region will begin to shift
east, placing S TX under a dry/subsident environment, causing rain
chances to dwindle. This will also lead to increasing temperatures
with highs reaching the upper 90s across the Brush Country by the
end of the work week. Humid conditions may lead to heat indices in
the 105-109 range by Friday and Saturday.

As for any potential for moderate/high rip current risk or minor
coastal flooding next week, models indicate that swells will
decrease and winds across the coastal waters are forecast to be
light, thus decreasing the risk for both rip currents and coastal
flooding.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Sat Jun 3 2023

Expect convection along the Rio Grande to move east into the brush
country and approach the coast around midnight. Storms should
weaken or dissipate as they approach the coast given stronger
capping environment. Included tempo MVFR conditions near
thunderstorms. Otherwise VFR conditions will prevail through the
forecast period with light onshore winds. Can't rule out some
light fog near VCT toward daybreak, but not confident enough to
include in TAF.

&&

.MARINE...
Issued at 346 PM CDT Sat Jun 3 2023

Weak to moderate onshore flow between 10 to 16 knots is expected
tomorrow with winds decreasing to under 10 knots tonight. There
is a slight chance (10-20%) of showers and thunderstorms tonight
and Sunday afternoon increasing to a 30-40% chance Sunday evening
across the local waters. Generally weak onshore flow can be
expected through much of next week increasing to weak to moderate
by next weekend. Scattered showers and thunderstorms will be
possible Monday and Tuesday, becoming isolated by mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    72  90  72  89 /  30  10  20  30
Victoria          70  89  68  87 /  10  40  40  50
Laredo            71  92  71  93 /  70  10  20  10
Alice             68  92  67  91 /  30  20  20  30
Rockport          75  88  73  88 /  10  20  30  40
Cotulla           72  93  71  90 /  60  10  10  10
Kingsville        70  92  70  92 /  30  10  20  30
Navy Corpus       77  88  76  86 /  20  10  30  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...JM/75
LONG TERM....TE/81
AVIATION...JM/75
Hazardous weather outlook, Jun 3, 3:23 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
423 PM CDT Sat Jun 3 2023

TXZ229>234-239>247-342>347-442-443-447-042130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
423 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Tonight.

Slight Risk of severe thunderstorms across along the Rio Grande
Plains this evening.

Marginal Risk of severe thunderstorms from the southern Coastal Bend
and Coastal Plains west to the Brush Country.

Marginal Risk for excessive rainfall which could result in isolated
flash flooding (at least 5% chance) across the Brush Country.

Moderate Risk of rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are possible Sunday through
Tuesday.

There's a Marginal Risk for Excessive Rainfall Sunday through
Tuesday.

Minor coastal flooding is possible during times of high tide through
early next week.

Moderate Risk of rip currents Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ231-232-236-237-250-255-270-275-042130-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
423 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are possible Sunday through Tuesday
over the Gulf Waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 5:48 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
648 PM CDT Sat Jun 3 2023

TXZ239-040045-
Webb TX-
648 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of northwestern Webb
County through 745 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chupadera Ranch Airport to 8 miles west of
Las Tiendas. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chupadera Ranch Airport and La Esperanza Ranch Airport.

This includes US Highway 83 between mile markers 668 and 676.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2820 9940 2815 9939 2782 9987 2784 9988
      2788 9991 2791 9990 2794 9994 2798 9993
      2800 9999 2807 10002 2809 10005 2815 10009
      2817 10016 2820 10019
TIME...MOT...LOC 2348Z 230DEG 27KT 2820 10001 2792 9975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, Jun 3, 6:22 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
722 PM CDT Sat Jun 3 2023

TXZ239-040115-
Webb TX-
722 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of south central Webb
County through 815 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rio Bravo, or 10 miles south of Laredo, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Texas A&M, Laredo International
Airport, St Augustine High School South Laredo, Doctors Hospital Of
Laredo, Laredo Country Club, Laredo Community College and United
South High School.

This includes the following highways...
 Interstate 35 between mile markers 1 and 7.
 US Highway 59 between mile markers 816 and 824.
 US Highway 83 between mile markers 718 and 734.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

&&

LAT...LON 2728 9949 2730 9949 2732 9953 2734 9951
      2741 9949 2745 9950 2749 9948 2750 9950
      2750 9953 2757 9951 2759 9954 2767 9933
      2735 9919 2730 9935 2732 9937 2727 9945
      2726 9947
TIME...MOT...LOC 0021Z 234DEG 14KT 2739 9949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, Jun 3, 6:31 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
731 PM CDT Sat Jun 3 2023

TXZ239-040115-
Webb TX-
731 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of central Webb County
through 815 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Botines, or 18 miles north of Laredo, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Callaghan and Botines.

This includes the following highways...
 Interstate 35 between mile markers 16 and 32.
 US Highway 83 between mile markers 686 and 698.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

&&

LAT...LON 2768 9954 2782 9966 2802 9943 2780 9926
TIME...MOT...LOC 0031Z 234DEG 13KT 2780 9954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, Jun 3, 6:44 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
744 PM CDT Sat Jun 3 2023

TXZ229-239-040115-
Webb TX-La Salle TX-
744 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern La
Salle and north central Webb Counties through 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Las Tiendas, or 12 miles southwest of Encinal,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Encinal.

This includes the following highways...
 Interstate 35 between mile markers 30 and 41.
 US Highway 83 between mile markers 676 and 690.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

&&

LAT...LON 2784 9955 2799 9966 2819 9944 2797 9926
TIME...MOT...LOC 0044Z 235DEG 20KT 2797 9953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCP
Local storm report, Jun 3, 7:11 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Corpus Christi TX
811 PM CDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     Tstm Wnd Gst     4 SSW Encinal           27.98N 99.37W
06/03/2023  M52 MPH          Webb               TX   Mesonet

            Public Mesonet Site CLAGNN.

&&

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webb

When
June 3, 7:17 PM CST to 7:20 PM CST
Where
Webb County, 7.7 mi N of Callaghan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
27.980, -99.380

Observer sent pictures of a power pole and large tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116067.